Butazolidin is an NSAID (nonsteroidal anti-inflammatory drug). Butazolidin overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
Butazolidin is no longer sold for human use in the United States. However, it is still used to treat animals, such as horses.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Phenylbutazone is the poisonous ingredient in butazolidin.
In the United States, veterinary medicines that contain phenylbutazone include:
Other medicines may also contain phenylbutazone.
Below are symptoms of a phenylbutazone overdose in different parts of the body.
ARMS AND LEGS
- Swelling of lower legs, ankles, or feet
BLADDER AND KIDNEYS
- Blood in urine
- Decreased amount of urine
- Kidney failure, no urine
EYES, EARS, NOSE, AND THROAT
- Blurred vision
- Ringing in the ears
HEART AND BLOOD VESSELS
- Low blood pressure
- Agitation, confusion
- Drowsiness, even coma
- Convulsions (seizures)
- Incoherence (not understandable)
- Severe headache
- Unsteadiness, loss of balance or coordination
STOMACH AND INTESTINES
- Nausea and vomiting (possibly with blood)
- Stomach pain
The effects of butazolidin are more pronounced and longer lasting than those of other NSAIDs. This is because its metabolism (breakdown) in the body is much slower than comparable NSAIDs.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the medicine, and strength, if known
- When it was swallowed
- The amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Breathing support, including oxygen, tube down the throat into the lungs and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (IV, or through a vein)
- Medicine to treat symptoms
Recovery is very likely. However, bleeding in the stomach or intestines may be severe and require blood transfusion. If there is kidney damage, it may be permanent. If bleeding does not stop, even with medicine, an endoscopy may be needed to stop the bleeding. In an endoscopy, a tube is placed through the mouth and into the stomach and upper intestine.
Aronson JK. Tolmetin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:42-43.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Last reviewed on: 7/20/2021
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.